Hail, Lincoln
- When
- June 23, 2:20 PM MST
- Where
- Lincoln County, 9.53 mi WSW of Hugo
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.070, -103.630
Severe thunderstorms produced large hail, from quarter to ping pong ball size in Lincoln County. A severe thunderstorm produced a wind gust to 60 mph in Sedgwick County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail, from quarter to ping pong ball size in Lincoln County. A severe thunderstorm produced a wind gust to 60 mph in Sedgwick County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 23, 1:23 PM MST, 57 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 223 PM MDT Sat Jun 23 2018 .SHORT TERM...(This evening through Sunday) Issued at 223 PM MDT Sat Jun 23 2018 Little change to the forecast thinking. It is looking like a little less favorable environment for significant rainfall on Sunday. For the rest of the afternoon, current Palmer Divide convection will continue to redevelop for a while, then eventually shift eastward. Moisture transport will be increasing as southerly winds increase this evening, so this convection may persist and work north toward Akron and Fort Morgan this evening ahead of the front. Further west little or no convection is expected in the drier air ahead of the front. The cold front is still on track for late evening, with a little burst of wind for a couple hours behind it. Models are keeping showers and storms along and north of the front past midnight, and there still could be some strong storms generating on the front across northeastern Colorado into the early morning hours. While cell motions should be decent, there could be some short term anchoring/training due to the front, so there is still a bit of a heavy rain threat generally east and southeast of Fort Morgan in the late evening. For Sunday, there will be a dry slot aloft rotating across northeastern Colorado as the low spins to our north and northeast. There is a pocket of colder air/moisture/instability at low to mid levels that swings over in the morning to early afternoon, then there will be warming and drying in this layer that should shut off any showers. Shower activity will be very sensitive to the temperatures in the lowest two kilometers--at some point far enough northeast there should be a few hours of rain, but this may not extend too far back toward Denver which will have some moisture and weak instability. For these reasons I lowered PoPs across most of the area but not as much near the northern border. It also looks like it should be pretty cloudy most of the day and the forecast looked a little warm, so I lowered temps a couple of degrees. With the cooling aloft, it may be cold enough for some light snow above timberline but probably not much in the way of accumulation. .LONG TERM...(Sunday night through Saturday) Issued at 223 PM MDT Sat Jun 23 2018 By 00z Monday, the closed low will be over sern SD/nwrn NE. A drier west northwesterly flow aloft will be over the cwa with moderate qg descent in place. Mainly isolated showers or thunderstorms over the cwa will diminish Sunday evening, as the system continues to track east overnight. Monday and Monday night, a subsident northwesterly flow aloft wl be ovr the region with a ridge axis stretching from the Great Basin northward into ern MT. Very little QPF generated by the models in the aftn and evening. If anything does develop it will be confined to the higher terrain. Temperatures will climb back to normal Monday afternoon. A broad upper ridge will stretch across the southern U.S. Tuesday into Wednesday, with a weak wly flow aloft over the state. The models show some weak QPF over the higher terrain Wednesday, so will have a slight chc of thunderstorms there. The fire danger will start to creep up late in week as temperatures climb back above normal. Trouble spots wl be the high mountain valleys, Front Range Foothills and Palmer Divide. Saving grace initially may be a weaker flow alf and lack of thunderstorms which should help to minimize the danger to some degree. By the late in the the week, the ridge wl center itself ovr the sern U.S. and another trough moves into the Pacific Northwest. This will result in a stronger southwesterly and continued dry flow alf. The extended models differ slightly by the end of the week. The ECMWF keeps a weaker westerly flow alf ovr the state while the GFS is stronger and more southwesterly. Either way it will be hot and dry with highs generally the 90s. As the upper trough shifts into srn ID next weekend, there could be a chc of showers and thunderstorms and a little cooling by Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 223 PM MDT Sat Jun 23 2018 VFR through this afternoon. Isolated storms should remain away from the Denver area. More numerous showers/storms will develop behind a cold front that will move through Denver around 04z. Areas of MVFR will develop and persist through Saturday morning. Lifting ceilings are expected during the day Sunday, though instrument approaches to KDEN may still be needed most of the day. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Gimmestad LONG TERM...Cooper AVIATION...Gimmestad
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1059 AM MDT Sat Jun 23 2018 COZ030>051-241700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1059 AM MDT Sat Jun 23 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Isolated thunderstorms will be possible late this afternoon across the higher terrain and over the Palmer Divide. For tonight there will be an increasing chance of showers and thunderstorms across the plains. A few storms could become severe this evening with hail to inch in diameter along with wind gusts to 60 mph. The most likely area would be east of a line from Fort Morgan to Limon. Locally heavy rain will also be possible in this area. Overnight in the mountains there will be a chance of showers and a few thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday A storm system will continue to bring cooler temperatures and a good chance of showers and thunderstorms to the area Sunday into early Sunday evening. An upper level ridge will produce hot and mostly dry conditions through most of next week. Isolated high- based showers and thunderstorms will be possible mainly over the mountains on Monday, Wednesday and Thursday. High temperatures will climb back into the 90s Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Gimmestad/Cooper
Special Weather Statement
National Weather Service Denver CO
102 PM MDT SAT JUN 23 2018
COZ046-049-231945-
Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
102 PM MDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON AND
NORTHEASTERN LINCOLN COUNTIES UNTIL 145 PM MDT...
At 102 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Thurman, or 22 miles northwest of Flagler, moving
east at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Thurman.
LAT...LON 3957 10315 3947 10316 3945 10339 3962 10344
3976 10291 3957 10286
TIME...MOT...LOC 1902Z 257DEG 21KT 3956 10333
KRIEDERMANSpecial Weather Statement National Weather Service Denver CO 111 PM MDT SAT JUN 23 2018 COZ041-046-232000- Elbert/Central and East Douglas Counties Above 6000 Feet CO- North and Northeast Elbert County Below 6000 Feet/North Lincoln County CO- 111 PM MDT SAT JUN 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT COUNTY UNTIL 200 PM MDT... At 111 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Agate, or 24 miles west of Limon, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Agate. LAT...LON 3927 10419 3941 10423 3954 10383 3929 10376 TIME...MOT...LOC 1911Z 257DEG 20KT 3936 10412 KRIEDERMAN
The Pueblo radar (KPUX), 83 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752440, 752441, 752442, 752443, 752444.